Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Birmingham, AL

August 6, 2018Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2018, 3:38 PM CDT for Marion County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:38 PM CDT (20:38 UTC)
Expired
Aug 6, 2018, 4:15 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS54 KBMX 062038
SVRBMX
ALC093-062115-
/O.NEW.KBMX.SV.W.0112.180806T2038Z-180806T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
338 PM CDT MON AUG 6 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in northwestern Alabama...

* Until 415 PM CDT.

* At 337 PM CDT, severe thunderstorms were located along a line
  extending from near Hamilton to Weston, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hamilton, Weston and Rankin Fite Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8811 3429 8794 3410 8796 3415 8812
TIME...MOT...LOC 2037Z 175DEG 14KT 3419 8807 3416 8800 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:34 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 6, 12:34 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1234 PM CDT Mon Aug 6 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Low level ridging remains in place across the area as the center
of a high pressure system is over Central AL. This will lead to
synoptic scale subsidence that should limit overall convective
coverage this afternoon. A weakening upper level low slowly
retrogrades southwestward through the ArkLaMiss and into the
Western Gulf of Mexico. This weak upper level low could have some
lift associated to it, which could at the very least increase
cloud cover for today, but I'm not sure it will provide enough
lift to overcome the subsidence of the low level high. Models do
pick up on some scattered showers/storms briefly this afternoon,
but this mainly looks to remain across our southern areas and
remain scattered to isolated in coverage. I have maintained 25%
PoPs for the south, but showers/storms will be hit or miss for
most locations. Otherwise, expect a mostly hot and humid day
across Central AL with highs in the low to mid 90s. Several areas
could approach or hit triple digit heat indices, but I don't
expect us to 105, so will not add any mention of heat impacts to
the HWO for today.

25/Owen

.LONG TERM...
Tuesday through next Monday.

Tuesday through Thursday:

Mid to upper level ridging will gradually decrease its influence
over the area through midweek as a positive tilted longwave trough
dives southeast into the High Plains with increasing amplitude by
Wednesday as it extends from Wisconsin southwest into Arkansas.

With relatively higher heights persisting over the southeast, the
trough swings east through the Ohio River Valley by Thursday
morning with a general zonal flow over the deep south.

Tuesday will feature isolated showers and thunderstorms with most
activity in the afternoon with greatest coverage southeast.
Expect convection to decrease in coverage overnight with few to
isolated showers with best chances northwest and southeast. Rain
chances will increase further Wednesday as the upper trough
approaches the region from the northwest. Convection will decrease
to an extent Wednesday night with isolated coverage over the
northern third of the forecast area while a few showers will
remain possible elsewhere. Scattered convection is likely again
Thursday encompassing the northwestern half of our forecast area
with isolated activity southeast. Expect isolated convection
persisting into Thursday night across much of the area.

Tuesday looks to be the warmest day in the extended with highs in
the low 90's followed by readings ranging from the upper 80's to
around 90 through Wednesday. Overnight conditions will remain
humid and mild with readings in the low to mid 70's through
Thursday.

Friday through Monday:

Through the late week time frame a shortwave trough develops over
the central plains and digs southeast into the Mid South region
by Friday and slides east across the Tennessee Valley in a
positive to neutral tilt on Saturday before losing definition as
it swings northeast into the southern Mid Atlantic region.

Scattered showers and thunderstorms again are expected across
much of the area Friday with an isolated coverage Friday night.
Scattered convection is forecast to be more confined to our
southern and southwest counties Saturday with convection more
isolated in nature north and northeast.

Broad positive-tilt troughing is left in its wake as most global
models have come into better agreement with regard to a deeper
trough moves out of Canada and further develops over the Great
Lakes region late Saturday then cuts off into an upper low near
the Chicago area.

Isolated convection is expected across all but our far southeast
on Sunday where scattered showers and storms are expected.
Isolated convection is forecast Sunday night areawide and
continuing into Monday northwest while activity will become
scattered in nature southeast.

Later this week highs are expected to range from the mid 80's to
near 90 with the additional convective activity. Slightly cooler
low temperatures are forecast for the latter portion of the long
term period with readings ranging from the upper 60's to the lower
70's from Friday through Monday morning.

05

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions continue for all terminals with showers and
thunderstorms already beginning to develop primarily to the west.
Included TEMPO -TSRA for KTCL until 21Z and VCSH for KBHM and KEET
for now. Will amend if needed. Generally calm winds overnight. As
previously mentioned in the last discussion, some guidance shows
some MVFR fog development at KEET, KANB, and KASN tomorrow
morning however confidence is still low. Have not included any
mention of fog or low cloud development at this time for any
terminals.

Will continue adding AMD NOT SKED to KANB due to comms issues
impacting our obs. FAA is aware of the issue, but we do not have
an estimated time for repairs.

07

&&

.FIRE WEATHER...

Slightly lower rain chances expected through Tuesday. Min RH values
will remain high across the area with good moisture content
available in the lower levels after recent periods of heavy
rainfall. Localized light fog and low clouds will be possible
near bodies of water each morning. There are no fire weather
concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  72  89  71 /   0  30  20  50  50
Anniston    72  93  74  90  72 /   0  30  20  40  40
Birmingham  75  93  76  90  73 /   0  30  20  50  50
Tuscaloosa  75  95  75  92  73 /   0  20  20  50  40
Calera      73  92  74  89  73 /   0  30  20  40  40
Auburn      75  91  74  88  72 /  10  30  30  40  20
Montgomery  74  94  76  91  74 /  10  30  30  40  20
Troy        74  93  74  91  73 /  20  30  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 6, 5:03 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
503 AM CDT Mon Aug 6 2018

ALZ011>015-017>050-071315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
503 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 6, 1:17 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
117 PM CDT MON AUG 6 2018

ALZ014-061845-
Winston AL-
117 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON COUNTY UNTIL
145 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haleyville, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haleyville, Ashridge, Needmore, Delmar and Weiss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 8743 3408 8749 3414 8764 3424 8763
      3425 8763
TIME...MOT...LOC 1817Z 285DEG 5KT 3419 8759

56
Special weather statement, Aug 6, 1:18 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
118 PM CDT MON AUG 6 2018

ALZ022-061845-
Pickens AL-
118 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL
145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reform. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gordo, Reform, Lubbub and North Pickens Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8806 3353 8805 3352 8784 3331 8784
      3331 8802
TIME...MOT...LOC 1818Z 265DEG 1KT 3341 8795

56
Special weather statement, Aug 6, 2:15 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
215 PM CDT MON AUG 6 2018

ALZ015-061945-
Walker AL-
215 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER COUNTY UNTIL
245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Boldo and Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 8731 3390 8731 3391 8717 3380 8716
TIME...MOT...LOC 1914Z 265DEG 6KT 3385 8725

32/Davis
Special weather statement, Aug 6, 2:34 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
234 PM CDT MON AUG 6 2018

ALZ013-015-062000-
Fayette AL-Walker AL-
234 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eldridge, or near Carbon Hill. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbon Hill, Kansas and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8745 3380 8753 3386 8770 3392 8764
      3393 8764 3395 8762
TIME...MOT...LOC 1934Z 307DEG 2KT 3390 8759

32/Davis
Special weather statement, Aug 6, 3:00 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT MON AUG 6 2018

ALZ011-062030-
Marion AL-
300 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION COUNTY UNTIL
330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hackleburg, or 9 miles north of Hamilton, moving north
at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pigeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 8788 3420 8792 3424 8804 3432 8801
TIME...MOT...LOC 2000Z 201DEG 5KT 3428 8796

32/Davis
Special weather statement, Aug 6, 3:35 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
335 PM CDT MON AUG 6 2018

ALZ011-062100-
Marion AL-
335 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 400
PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to Hamilton to near Brinn. Movement
was north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Weston and Rankin Fite Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 8809 3424 8797 3422 8786 3410 8786
      3409 8802 3414 8811
TIME...MOT...LOC 2034Z 190DEG 9KT 3418 8807 3412 8801 3415 8790

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:17 PM CDTSpecial Weather StatementBMXWinston28 min
Aug 6, 1:18 PM CDTSpecial Weather StatementBMXPickens27 min
Aug 6, 2:15 PM CDTSpecial Weather StatementBMXWalker30 min
Aug 6, 2:34 PM CDTSpecial Weather StatementBMXFayette26 min
Aug 6, 3:00 PM CDTSpecial Weather StatementBMXMarion30 min
Aug 6, 3:35 PM CDTSpecial Weather StatementBMXMarion25 min
Aug 6, 3:58 PM CDTSpecial Weather StatementBMXMarion32 min
Aug 6, 4:03 PM CDTSpecial Weather StatementBMXTuscaloosa27 min
Aug 6, 6:49 PM CDTSpecial Weather StatementBMXSt. Clair26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.